MAUDE Adverse Event Report: CAREFUSION, INC PLEURX PLEURAL CATHETER AND STARTER KIT; APPARATUS, SUCTION, PATIENT CARE

CAREFUSION, INC PLEURX PLEURAL CATHETER AND STARTER KIT; APPARATUS, SUCTION, PATIENT CARE
Catalog Number 50-7700
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/03/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial emdr submission.A follow up emdr will be submitted if additional information becomes available.Device problem code: a0401.Patient problem code: f1905.
 
Event or Problem Description
It was reported by customer that no fluid was coming out from the valve, but fluid coming out around the insertion site.Ir did flouro and noticed that the catheter had separated 1 cm below the cuff.Verbatim: after placing pleurx catheter, item code 50-7000b, no fluid was coming out from the valve, but fluid coming out around the insertion site.Ir did flouro and noticed that the catheter had separated 1 cm below the cuff.Per the team, they did not notice any defect prior to placing or during tunneling.The broken portion of the catheter was in the tunnel track so it was easily retrieved.They removed the two catheter pieces and replaced with a new pleurx catheter.Additional information received on 04sep.1.When was this defect observed? during or before use? was not observed during case or before, catheter appeared to not to have any defects, found it on fluoro post placement 2.What was the impact to the patient? no harm, just delay in care, they opened another pleurx tray and inserted the new pleurx catheter with no issues.3.Describe any patient harm, injury, complication or negative outcome that occurred as a result of the event.None, just delay, see note above 4.Provided material# 50-7000b doesn't match our records for lot# 0001568480.Can you please check if it is a typo and provide the material number and lot number of the product associated with reported issue? item code is 50-7700.Additional information received on 12sep.1.Was the catheter broken during the catheter insertion procedure? yes, when they finished the procedure, they noticed under fluoro that the catheter had broke 2.How long has the catheter been in place ¿ patient was still on the procedure table, catheter was in place maybe 1 to 2 minutes, they were doing their post placement fluoro scan to verify placement.3.Was the place where the catheter broke internal to the body, or was the catheter broken in the external portion? internal ¿ under the skin along the tunneled path to the pleural space (not in the pleural space).4.Where is the catheter located? abdomen or chest ¿ was the chest ¿ it was immediately removed when they discovered it had broken.
 
Additional Manufacturer Narrative
H10: (b)(4) follow-up emdr for device evaluation: one catheter and orange stylet were received to our quality team for investigation.Through visual inspection, broken tubing observed; therefore, the reported failure could be verified.An orange stylet was inserted through the valve, this is not an approved access method.Per the instructions for use, "drainage procedure - the drainage can be performed using: a) pleurx vacuum bottle(s) b) lockable drainage line with glass vacuum bottle(s) or with wall suction." the inner valves keep fluid from flowing out, unless accessed using access dilator as stated per the instructions for use.A review of the internal manufacturing device records and raw material history files for the reported lot number 0001568480 was performed and no recorded quality problems or rejections related to this incident were found.Product undergoes inspections during manufacturing, no issues related to the reported incident were identified, all procedural and functional requirements for product release have been met.Tubing properties, including tensile strength and elongation are provided by the vendor and reviewed at incoming, no issues were observed.Based on the available information we are not able to identify a root cause at this time regarding the broken tubing.H11: section a through f: the information provide by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported by customer that no fluid was coming out from the valve, but fluid coming out around the insertion site.Ir did flouro and noticed that the catheter had separated 1 cm below the cuff.Verbatim: after placing pleurx catheter, item code 50-7000b, no fluid was coming out from the valve, but fluid coming out around the insertion site.Ir did flouro and noticed that the catheter had separated 1 cm below the cuff.Per the team, they did not notice any defect prior to placing or during tunneling.The broken portion of the catheter was in the tunnel track so it was easily retrieved.They removed the two catheter pieces and replaced with a new pleurx catheter.Additional information received on 04sep.1.When was this defect observed? during or before use? was not observed during case or before, catheter appeared to not to have any defects, found it on fluoro post placement.2.What was the impact to the patient? no harm, just delay in care, they opened another pleurx tray and inserted the new pleurx catheter with no issues.3.Describe any patient harm, injury, complication or negative outcome that occurred as a result of the event.None, just delay, see note above.4.Provided material# 50-7000b doesn't match our records for lot# 0001568480.Can you please check if it is a typo and provide the material number and lot number of the product associated with reported issue? item code is 50-7700.Additional information received on 12sep.1.Was the catheter broken during the catheter insertion procedure? yes, when they finished the procedure, they noticed under fluoro that the catheter had broke.2.How long has the catheter been in place ¿ patient was still on the procedure table, catheter was in place maybe 1 to 2 minutes, they were doing their post placement fluoro scan to verify placement.3.Was the place where the catheter broke internal to the body, or was the catheter broken in the external portion? internal ¿ under the skin along the tunneled path to the pleural space (not in the pleural space).4.Where is the catheter located? abdomen or chest ¿ was the chest ¿ it was immediately removed when they discovered it had broken.

Brand Name
PLEURX PLEURAL CATHETER AND STARTER KIT
Common Device Name
APPARATUS, SUCTION, PATIENT CARE
Manufacturer (Section D)
CAREFUSION, INC
400 east foster rd
mannford OK 74044
Manufacturer (Section G)
CAREFUSION, INC
400 east foster rd
mannford OK 74044
Manufacturer Contact
brett curtice
75 n. fairview drive
vernon hills, IL 60061
8015652341
MDR Report Key20268759
Report Number1625685-2024-00109
Device Sequence Number15282766
Product Code DWM
UDI-Device Identifier10885403231520
UDI-Public(01)10885403231520(11)240513(17)260731(10)0001568480
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K160450
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2026
Device Catalogue Number50-7700
Device Lot Number0001568480
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/03/2024
Supplement Date Received by Manufacturer11/21/2024
Initial Report FDA Received Date09/20/2024
Supplement Report FDA Received Date11/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR
Patient SexFemale
Patient Weight64 KG